Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Nashville, TN

April 29, 20057 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 29, 2005, 11:03 PM CDT for 7 counties in Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2005, 11:03 PM CDT (04:03 UTC)
Expired
Apr 30, 2005, 5:00 AM CDT
In force
6 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Cheatham County, TN, Davidson County, TN, Dickson County, TN, Macon County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 5 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 300408
FFWOHX
TNC021-037-043-111-165-169-189-301000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1103 PM CDT FRI APR 29 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEATHAM COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF ASHLAND CITY
  DAVIDSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF NASHVILLE
  DICKSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF DICKSON
  MACON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LAFAYETTE
  SUMNER COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF GALLATIN
  TROUSDALE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF HARTSVILLE
  WILSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LEBANON

* UNTIL 500 AM CDT

* AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NUMEROUS THUNDERSTORMS...CONTINUING OVER THE WARNED AREA PRODUCING
  VERY HEAVY RAINFALL. RAINFALL RATES IN EXCESS OF ONE AND A HALF
  INCHES PER HOUR HAVE BEEN COMMON IN THE WARNED AREA FOR THE LAST
  COUPLE OF HOURS. THE THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
  THE AREA FOR NEXT SEVERAL HOURS...THEREFORE ADDITIONAL RAINFALL
  CAN BE EXPECTED. AS A RESULT CREEKS AND STREAMS WILL RISE QUICKLY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE
  BLUFF...WESTMORELAND...WATERTOWN...RURAL HILL...RED BOILING
  SPRINGS...PORTLAND...PEGRAM...OLD HICKORY...OAK HILL...MOUNT
  JULIET...MILLERSVILLE...LAKEWOOD...KINGSTON SPRINGS...
  HENDERSONVILLE...GREEN HILL...GOODLETTSVILLE...FOREST HILLS...
  BURNS...BELLE MEADE AND BELINDA CITY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3662 8578 3643 8584 3643 8597 3631 8614
      3597 8601 3598 8627 3611 8650 3599 8660
      3606 8682 3601 8700 3607 8714 3603 8720
      3604 8754 3629 8744 3632 8729 3644 8714
      3634 8680 3665 8654

$$
BOYD
2 follow-up statements
000 
WGUS74 KOHX 300554
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1244 AM CDT SAT APR 30 2005

TNC021-037-043-111-165-169-189-301000-
DICKSON TN-DAVIDSON TN-CHEATHAM TN-TROUSDALE TN-MACON TN-SUMNER TN-
WILSON TN-
1244 AM CDT SAT APR 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 AM CDT FOR WILSON...
SUMNER...MACON...TROUSDALE...CHEATHAM...DAVIDSON AND DICKSON
COUNTIES...

AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE 
WARNED AREA. THERE ARE SOME INDICATION THAT THE HEAVIER RAINS WILL 
BEGIN TO TAPER OFF OVER WESTERN MIDDLE TENNESSEE AFTER 2 AM. 
RAINFALL AMOUNTS SINCE LAST EVENING HAVE EXCEDED TWO AND ONE HALF 
INCHES IN A FEW LOCATIONS WITH  UP TO THREE INCHES IN SOME 
SPOTS...ACROSS SOUTHEAST DICKSON COUNTY...SOUTHERN CHEATHAM COUNTY 
AND WESTERN DAVIDSON.
 
AS A RESULT OF THE HEAVY RAINS...FLASH FLOODING WAS REPORTED IN
SOUTHEAST DICKSON COUNTY...BETWEEN DICKSON AND BURNS...ON GUM BRANCH
ROAD. WATER WAS OVER THE BRIDGE AT HIGHWAY 46 AND 96. ALSO WATER WAS 
NEAR THE TOP OF THE BRIDGE ON NEEDMORE ROAD IN WEST WILSON COUNTY. 
IN ADDITION...LOTS OF PONDING ON ROADWAYS HAS BEEN REPORTED IN THE 
WARNED COUNTIES. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTMORELAND...RED BOILING SPRINGS...PORTLAND...OLD HICKORY...
MILLERSVILLE...LAKEWOOD...LAFAYETTE...HENDERSONVILLE...HARTSVILLE...
GREEN HILL...GOODLETTSVILLE...GALLATIN AND ASHLAND CITY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3662 8578 3643 8584 3643 8597 3631 8614
      3597 8601 3598 8627 3611 8650 3599 8660
      3606 8682 3601 8700 3607 8714 3603 8720
      3604 8754 3629 8744 3632 8729 3644 8714
      3634 8680 3665 8654

$$
BOYD
000 
WGUS74 KOHX 300845
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
345 AM CDT SAT APR 30 2005

TNC021-037-043-111-165-169-189-301100-
DICKSON TN-DAVIDSON TN-CHEATHAM TN-TROUSDALE TN-MACON TN-SUMNER TN-
WILSON TN-
345 AM CDT SAT APR 30 2005

...THE FLASH FLOOD WARNING FOR WILSON...SUMNER...MACON...TROUSDALE...
CHEATHAM...DAVIDSON AND DICKSON COUNTIES HAS BEEN CANCELLED...

AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
HEAVY RAIN HAS MOVED WELL EAST OF THE WARNED AREA. ONLY LIGHT RAIN 
OR DRIZZLE WILL OCCUR THE NEXT SEVERAL HOURS.

LAT...LON 3662 8578 3643 8584 3643 8597 3631 8614
      3597 8601 3598 8627 3611 8650 3599 8660
      3606 8682 3601 8700 3607 8714 3603 8720
      3604 8754 3629 8744 3632 8729 3644 8714
      3634 8680 3665 8654

$$

GIRODO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 7:15 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 29, 7:15 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CDT FRI APR 29 2005

.DISCUSSION...
UPDATED ALL OF THE MID STATE ZONES TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 212.  NO OTHER CHANGES AT THIS TIME.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
TN...SEVERE THUNDERSTORM WATCH 212 IS IN EFFECT UNTIL 2 AM CDT FOR
     THE FOLLOWING COUNTIES...BEDFORD...BENTON...CANNON...
     CHEATHAM...CLAY...COFFEE...CUMBERLAND...DAVIDSON...DE KALB...
     DICKSON...FENTRESS...GILES...GRUNDY...HICKMAN...HOUSTON...
     HUMPHREYS...JACKSON...LAWRENCE...LEWIS...MACON...MARSHALL...
     MAURY...MONTGOMERY...OVERTON...PERRY...PICKETT...PUTNAM...
     ROBERTSON...RUTHERFORD...SMITH...STEWART...SUMNER...TROUSDALE...
     VAN BUREN...WARREN...WAYNE...WHITE...WILLIAMSON...AND WILSON.

TN...FLASH FLOOD WATCH IN EFFECT FROM UNTIL 7 AM CDT SATURDAY FOR THE
     FOLLOWING COUNTIES...BEDFORD...BENTON...CANNON...
     CHEATHAM...CLAY...COFFEE...CUMBERLAND...DAVIDSON...DE KALB...
     DICKSON...FENTRESS...GILES...GRUNDY...HICKMAN...HOUSTON...
     HUMPHREYS...JACKSON...LAWRENCE...LEWIS...MACON...MARSHALL...
     MAURY...MONTGOMERY...OVERTON...PERRY...PICKETT...PUTNAM...
     ROBERTSON...RUTHERFORD...SMITH...STEWART...SUMNER...TROUSDALE...
     VAN BUREN...WARREN...WAYNE...WHITE...WILLIAMSON...AND WILSON.

&&

31
Hazardous weather outlook, Apr 29, 5:30 AM CDT, 17 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI APR 29 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A DEEPENING LOW PRESSURE CENTER WILL MOVE NORTHEAST INTO THE MID
STATE TONIGHT...DRAGGING A STRONG COLD FRONT ACROSS LATE TONIGHT.
IN ADVANCE OF THIS WEATHER SYSTEM...IT APPEARS THAT SEVERAL
ATMOSPHERIC INGREDIENTS WILL COME TOGETHER TO CREATE THE POTENTIAL
FOR SEVERE STORM DEVELOPMENT. IN ADDITION TO LOW LEVEL SATURATION AND
DEEP INSTABILITY...DRY AIR IN THE MID LEVELS WILL INCREASE THE SEVERE
STORM POTENTIAL...AND STRONG WIND SHEAR JUST ABOVE THE SURFACE WILL
ENHANCE SUPERCELL DEVELOPMENT...WITH POSSIBLE TORNADOES.

WITH THE LOW PRESSURE CENTER TRACK EXPECTED TO MOVE TOWARD
NASHVILLE TONIGHT...THE GREATEST POTENTIAL FOR SEVERE WEATHER...AND
FOR FLASH FLOODING AS WELL...WILL EXIST OVER THE SOUTHERN AND EASTERN
PORTIONS OF THE MID STATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY BE NEEDED TONIGHT.
PLEASE STAY TUNED TO SUBSEQUENT FORECASTS AND HAZARDOUS WEATHER
OUTLOOKS.

GIRODO

In the hours before

Special weather statement, Apr 29, 7:29 PM CDT, 3 hours 34 minutes before
TNZ005>011-022>034-056>066-075-077>080-093>095-300100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
729 PM CDT FRI APR 29 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF MIDDLE TENNESSEE
UNTIL 2 AM SATURDAY MORNING...

NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE EAST AT 730 PM
OUT OF WEST TENNESSEE INTO NORTHWESTERN AREAS OF MIDDLE TENNESSEE.
ANOTHER ROUND OF STRONG STORMS WILL MOVE EAST INTO BENTON...HUMPHREYS
AND PERRY COUNTIES. THESE STORMS ARE BEING MONITORED CLOSELY FOR SEVERE
THUNDERSTORM POTENTIAL. ALSO...HEAVY RAINFALL...COULD BECOME A PROBLEM
IN A FEW LOCATIONS AS STORMS CONTINUE TO TRAIN ACROSS THE AREA. DO NOT
DRIVE WHERE WATER COVERS THE ROAD. DITCHES AND SMALL STREAMS WILL RISE
QUICKLY DURING PERIODS OF HEAVY RAINFALL.

RESIDENTS OF MIDDLE TENNESSEE SHOULD STAY ABREAST OF THE WEATHER TONIGHT
AS STORMS COULD QUICKLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.

BOYD
01
Special weather statement, Apr 29, 8:49 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
849 PM CDT FRI APR 29 2005

TNZ008-300221-
SUMNER-
849 PM CDT FRI APR 29 2005

A THUNDERSTORM THAT WILL CONTAIN SMALL HAIL AND GUSTY WINDS OF 40
MPH WAS ENTERING SOUTHWEST SUMNER COUNTY. HENDERSONVILLE AND
GALLATIN WILL BE AFFECTED BY THIS THUNDERSTORM BY 920 PM AS
THE THUNDERSTORM MOVES EAST AT 45 MPH.

END/ORCHNANIAN
Special weather statement, Apr 29, 8:56 PM CDT, 2 hours 7 minutes before
TNZ025-300230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT FRI APR 29 2005

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ALL OF MIDDLE
TENNESSEE UNTIL 2 AM CDT SATURDAY MORNING...

DICKSON POLICE DEPARTMENT REPORTED PEA SIZE HAIL AT 855 PM CDT.

THE STRONGEST PART OF THE HAIL PRODUCING STORM HAS YET TO REACH
DICKSON.

BOYD
01
Special weather statement, Apr 29, 9:27 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 PM CDT FRI APR 29 2005

TNZ009-029-300255-
MACON-TROUSDALE-
927 PM CDT FRI APR 29 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT...
A CLUSTER OF THUNDERSTORMS THAT WILL CONTAIN SMALL HAIL...GUSTY
WINDS OF 40 MPH...AND LOCALLY HEAVY RAINS WILL MOVE ACROSS
TROUSDALE AND MACON COUNTIES THROUGH 955 PM. THE THUNDERSTORMS WERE
MOVING EAST AT ABOUT 45 MPH AND SHOULD AFFECT HARTSVILLE AND
LAFAYETTE.

END/ORCHNANIAN
Special weather statement, Apr 29, 9:54 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
954 PM CDT FRI APR 29 2005

TNZ024-025-057-300500-
DICKSON-HICKMAN-HUMPHREYS-
954 PM CDT FRI APR 29 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT...

SHOWERS AND THUNDERSTORMS CONTINUED MOVING NORTHEAST AT 45 MPH
ACROSS THE AREA. SOME AREAS HAVE RECEIVED ONE TO ONE AND A
HALF INCHES OF RAIN SINCE AROUND 7 PM CDT TONIGHT. RAINFALL...
HEAVY AT TIMES WILL CAUSE PONDING OF WATER ON ROADS AND HIGHWAYS
THROUGH MIDNIGHT. THIS WILL BE ESPECIALLY TRUE IN THE WAVERLY...
DICKSON TO CENTERVILLE AREAS.

THE SHOWERS AND THUNDERSTORMS SHOULD BEGIN DIMINISHING IN INTENSITY
AND DECREASING IN AREAL COVERAGE AFTER MIDNIGHT.

MOTORISTS ARE URGED TO DRIVE AT REDUCED SPEEDS IN CASE YOU
ENCOUNTER PONDING OF WATER ON ROADS AND HIGHWAYS. TRAVELLING TOO
FAST WHEN ENCOUNTERING WATER EVEN SEVERAL INCHES DEEP MAY CAUSE
YOUR VEHICLE TO GO OUT OF CONTROL AND OFF THE ROADWAY.

STEIGERWALDT
Special weather statement, Apr 29, 10:17 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1017 PM CDT FRI APR 29 2005

TNZ008-026>028-300415-
CHEATHAM-DAVIDSON-SUMNER-WILSON-
1017 PM CDT FRI APR 29 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT...
A CLUSTER OF THUNDERSTORMS THAT WILL CONTAIN SMALL HAIL...GUSTY
WINDS OF 45 MPH...AND LOCALLY HEAVY RAINS WILL MOVE ACROSS
CHEATHAM...DAVIDSON...WILSON AND SUMNER COUNTIES THROUGH 11:15
PM. THE THUNDERSTORMS WERE MOVING EAST AT ABOUT 45 MPH AND SHOULD
AFFECT ASHLAND CITY...NASHVILLE.. LEBANON AND GALLATIN.

MOTORISTS SHOULD SLOW DOWN AND USE EXTRA CARE ON ROADWAYS DUE TO
REDUCED VISIBILITY FROM THE HEAVY RAINS AND FROM PONDING OF WATER ON
ROADS.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:53 PM CDTSevere Thunderstorm WarningOHXBenton37 min
Apr 29, 8:34 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart26 min
Apr 29, 8:42 PM CDTSevere Thunderstorm WarningOHXHickman52 min
Apr 29, 8:50 PM CDTSevere Thunderstorm WarningOHXDickson27 min
Apr 29, 9:14 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson46 min

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.